I have been experiencing problems with Lantus Glargine.. Although I have used it for several years without problem, I recently started to get get hypos. Because I was taking it just before bed the hypos were occuring when I was asleep, so I was unable to take action. Unfortunately when I do wake up I am very aggressive and my wife has difficulty getting me to take glucose. Things came to a head 2 weeks ago, after 4 hypos in a week my wife rang the ambulance. They could here me in the background and they called the police.
The ambulance took me to Gloucester hospital, and said diabetic specilaist would sort me out. Basically I was told to reduce my dose from 55 to 40 and take it before my evening meal, and made an appointment for me to see diabetic nurse at my local surgery.
Having lost confidence in Lantus I took 35 instead of the recommended 40. I was a bit worried about taking even 35, but as I my blood sugar level was 21 I thought it would be OK. In the morming I was down to 16. However my concern is that if my blood sugar level is where it should be i.e. between 4 & 8, then even 35 of Lantus is going to cause a hypo?
Saw my GP and he said reduce Lantus to 20 initially & continue to take before evening meal. I won’t bore you with my blood glucose levels since then, but they are generally in high 20s or off the scale. I am as at today back on 40 of Lantus, & today my readings are between 11 and 24.
Basically I have lost confidence in Lantus. Nobody has been able to explain why it suddenly caused hypos. Instead of drip feeding the insulin steadily over 24 hours, it suddenly appears to have rushed in over 4-7 hours. As far as I can make out it seems to have stopped rushing in, but does not appear to be steadily feeding in over 24 hours either. My blood sugar levels have been generally high now for 2 weeks. GP told me to keep a record of my blood sugar levels and the amount of insuin I have taken. Saw him 2 days ago and he (presumably realising he does not have sufficient knowledge) has asked a diabetic specialist to ring me. I know its the NHS but I am still waiting.
I also take Lipso 3 times daily before every meal, and I have been using this more aggressively to try and keep my sugar levels down. Whereas I used to take maybe 8-12 before breakfast I now take 35. I have had to give myself an extra 10 in between meals to bring it down, although I haven’t done that since I increased the Lantus back to 40.
Original symptons have returned i.e weight loss, raging thirst and trips to the loo. I am supposed to be going on holiday to Florida in 3 weeks & I need to get this sorted!
Sorry to be a bore, but anybody had similar experience or solutions